Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 5653  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
 :: Next article
 :: Previous article 
 :: Table of Contents
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::  Article in PDF (560 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed4015    
    Printed50    
    Emailed1    
    PDF Downloaded255    
    Comments [Add]    

Recommend this journal


 


 
LETTER
Year : 2009  |  Volume : 55  |  Issue : 2  |  Page : 154-155

Rifampicin-induced severe headache in HIV-tuberculosis coinfected patient


Division of Pulmonary and Critical Care Medicine, Department of Medicine, All India Institute of Medical Sciences, New Delhi, India

Date of Web Publication23-Jun-2009

Correspondence Address:
S K Sharma
Division of Pulmonary and Critical Care Medicine, Department of Medicine, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.52858

Rights and Permissions




How to cite this article:
Tahir M, Sinha S, Sharma S K. Rifampicin-induced severe headache in HIV-tuberculosis coinfected patient. J Postgrad Med 2009;55:154-5

How to cite this URL:
Tahir M, Sinha S, Sharma S K. Rifampicin-induced severe headache in HIV-tuberculosis coinfected patient. J Postgrad Med [serial online] 2009 [cited 2019 Nov 15];55:154-5. Available from: http://www.jpgmonline.com/text.asp?2009/55/2/154/52858


Sir,

A 25-year-old previously healthy male presented with cervical and axillary lymphadenopathy, low-grade fever and weight loss for six months. He admitted high-risk sexual exposure. HIV-ELISA result was reactive with CD4 count of 250 cells/ml. Cervical lymph node aspiration biopsy revealed caseating granulomas and Mycobacterium tuberculosis on Ziehl-Nielson staining. No evidence of pulmonary tuberculosis was present. Anti-tuberculosis (TB) (thrice weekly) regimen as per directly observed treatment short-course (DOTS) regimen of isoniazid, rifampicin (600 mg each), pyrazinamide (1500 mg) and ethambutol (1200 mg) was started (manufactured by Lupin Pharmaceuticals Inc.). Regimen consisted of individualized preparation of each drug. He reported severe headache 3-4 h after ingestion of medicines, reproducible with every scheduled dosage. No associated rash or fever was reported. Ocular fundoscopic examination was unremarkable. Results of contrast enhanced computerized tomography (CT) scan of the brain and cerebro-spinal fluid (CSF) examination were normal. Polymerase chain reaction (PCR) for tuberculosis, toxoplasma serology and cryptococcal antigen tests in CSF were negative. In an attempt to prove the clinical suspicion of an adverse drug reaction (ADR) to one of the drugs and to identify the culprit drug, it was decided to withdraw one drug at a time. Headaches stopped once rifampicin was omitted from the regimen. After one week, rifampicin was reintroduced in a dose of 150 mg/day. This resulted in reappearance of episodes of headache of a similar nature.

Rifampicin was discontinued with introduction of levofloxacin 750 mg/day. Following an unremarkable course, two months later drug regimen was changed to isoniazid (600 mg) and ethambutol (1200 mg) and anti-retroviral therapy (ART) consisting of twice daily stavudine (40 mg), lamivudine (150 mg) and efavirenz (600 mg). He tolerated the drug regimens well. The patient is doing well on follow-up and no new pathology has been detected. The CD4 count has increased to 300/mm 3 at three months after initiation of anti-TB drugs.

Headache as the ADR to rifampicin has not been described. Causality score on Naranjo causality scale was 5 (appearance of headache = +2, improvement of headache on discontinuation = +1, reappearance of headaches with re-administration = +1; maximum score: 12) signifying probable ADR. [1] Though 'flu syndrome' has been described for rifampicin [2] and ethambutol, [3] our patient had a presentation different than 'flu syndrome'. Infectious/malignant causes of headache in HIV-infected patient such as TB, toxoplasmosis, cryptococcosis and lymphoma were not evident by CT scan and CSF analysis. [4] Though the patient experienced headaches before starting ART, role of HIV infection per se in causality of headache is not clear.

The presentation observed most likely appears to be due to idiosyncratic/hypersensitivity reaction to rifampicin. Identification of such cases is important with regard to compliance and adherence to treatment. Counseling and reassurance are a very important part of management. ADRs like this can have a significant effect on compliance and subsequent successful treatment of such patients, in particular for diseases such as HIV and TB, where therapy is of a long duration.

 
 :: References Top

1.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 1  [PUBMED]  
2.Cook SV, Fujiwara PI, Frieden TR. Rates and risk factors for discontinuation of rifampicin. Int J Tuberc Lung Dis 2000;4:118-22.  Back to cited text no. 2  [PUBMED]  [FULLTEXT]
3.Bedi RS. 'Flu' like syndrome due to ethambutol. Indian J Tuber 2000;47:109.  Back to cited text no. 3    
4.Holloway RG, Kieburtz KD. Headache and the human immunodeficiency virus type 1 infection. Headache 1995;35:245-55.  Back to cited text no. 4  [PUBMED]  




 

Top
Print this article  Email this article
Previous article Next article
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow